North Dakota, 2018

Hail in North Dakota, September 6, 2018

September 6, 2018 · NWS FGF · 2 events in 2 counties and zones

A cluster of thunderstorms over north central North Dakota slide into western portions of the Devils Lake region during the afternoon of September 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cluster of thunderstorms over north central North Dakota slide into western portions of the Devils Lake region during the afternoon of September 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 6, 11:42 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 6, 11:42 AM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1242 PM CDT Thu Sep 6 2018

.UPDATE...
Issued at 1241 PM CDT Thu Sep 6 2018

Adjustments made to timing/coverage of showers/storms this
afternoon through Friday, and made additional near term
adjustments to sky cover. Upstream light showers are beginning to
develop and CAMs show showers/storms increasing in coverage and
spreading into our CWA by 00Z, then transitioning across our
northern CWA into MN. Main focus of WAA/modest instability is
further west, so I'm a little skeptical activity will remain as
organized/intense considering amount of dry air in sub cloud
layer further east. Still the signal in guidance is strong enough
to trend PoPs upwards, just hard to say what amounts would be.

Regarding severe potential: near term guidance still shows
elevated instability increasing towards the Devils Lake area, but
with MU CAPE advertised to be around 1000 J/KG any elevated
storms that develop are less likely to be severe, though combined
with PWATs exceeding 1" we could still see a potential for pockets
of moderate to occasionally heavy rain within lighter cluster.

UPDATE Issued at 931 AM CDT Thu Sep 6 2018

Main change was to make further adjustments to near term sky cover
to better reflect extent of mid level cloud deck and match current
trends. Also made adjustments through tonight for consistency and
reflect possibly increase in cloud cover when showers/thunderstorm
may be transitioning across the region.

UPDATE Issued at 637 AM CDT Thu Sep 6 2018

Models not handling the mid level clouds moving into the Red River
Valley very well at all. However, based on current trends, they
will continue progressing eastward into all of northwest Minnesota
early this morning. Not sure how this will play into the rest of
the day, however there may be more clouds than previously thought.
One good thing is that these clouds have stopped the temperature
fall, and brought rising temperatures behind them.

&&

.SHORT TERM...(Today and tonight)
Issued at 414 AM CDT Thu Sep 6 2018

High pressure sits right over the FA early this morning, with
mainly clear skies and light winds under it. However, there are
some patches of thicker clouds from Minot to New Rockford to
Mayville, associated with 850mb warm advection and a little
stronger 850mb flow. These are lifting northeast and will likely
put the cap on the temperature fall wherever they reach by
sunrise. However, it has been frosty with mid 30s mainly north of
a line from Cando to Grand Forks to Wadena. The coldest readings
so far have been near Goodridge and Faunce Minnesota, at 29
degrees. Most of this coldest area was covered by the freeze
warning.

There has been some patchy ground fog near Bemidji, but not
consistent enough to mention in the forecast through sunrise.
After sunrise, temperatures should quickly warm back up. Looks
like there will be more cloud cover along and north of the highway
200 corridor this afternoon and tonight, where scattered showers
and thunderstorms are also possible. SPC has portions of mainly
the Devils Lake region in a marginal risk for severe weather this
afternoon into early evening. Model soundings look pretty dry
below 850mb, so any of this activity will be pretty highly based.
Could still be a little chilly east of the Red River Valley
tonight, but not nearly as cold as this morning.

.LONG TERM...(Friday through Wednesday)
Issued at 414 AM CDT Thu Sep 6 2018

Fri-Sat: Ongoing scattered showers and thunderstorms from Thursday
overnight will be weakening Friday morning as strong WAA begins to
weaken. Temperatures will be mild remaining in the 70s with a breeze
out of the southeast. Additional scattered showers and thunderstorms
are expected to form late Friday near the international border
mainly west of the Red River with the resurgence of nocturnal WAA
near the warm front moving into Canada. Saturday will feature dry,
mild conditions and gusty winds. Gusty southerly winds up to 35 mph
will persist from around mid morning to late afternoon. Winds stay
elevated into the overnight hours as the pressure gradient will be
strongest over the area and strong winds AOA 30 kt just above the
surface can occasionally mix down. This comes ahead of a trough
moving in from the west bringing showers and thunderstorms into the
region early Sunday morning.

Sun-Mon: Showers and thunderstorm chances remain in place throughout
Sunday as the trough pass through the region. Guidance continues to
indicate a narrow corridor of marginally strong instability (MLCAPE
1-2 kJ/kg) within a regime of deep layer shear around 35 kt,
although most of this shear is driven by wind field aloft rather
than throughout the cloud bearing column. Still, this will keep the
mention of perhaps some isolated strong to severe storms Sunday with
hail and gusty winds being main threats. It is worth mentioning the
amount of advertised veering of winds within the lowest 200 mb could
present rotating updrafts should storm mode remain favorable, ie
discrete/semi-discrete. Rain chances end west to east behind the
trough with dry conditions returning by Monday morning. Monday looks
be another pleasantly dry and mild day with a breeze out of the
northwest.

Tues-Thu: Active precipitation pattern and warmer than normal
temperatures remain in the forecast mid next week as southwesterly
flow aloft sets up. Afternoon temperatures look to reach into at
least the 80s. Guidance including ensembles and analogs continues to
indicate moderate instability within a strengthening wind field that
could present severe potential should storms form these days.
Several waves moving through the flow may spark thunderstorms,
notably Tuesday and/or Wednesday, although there are questions on
the amount of lift to overcome a strong cap expected to accompany
the stout EML spreading over our region. This active pattern looks
to persist into late next week as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1241 PM CDT Thu Sep 6 2018

VFR conditions are expected to continue through the TAF period,
though 8-10kft cloud layer may linger for most locations through
tonight. Showers (maybe an isolated thunderstorm) are expected to
transition across northeast ND by this evening into northern MN.
Activity should mainly remain north of Highway 2, but I can't
rule out showers moving further south. Winds will generally
remain light at most locations, through early in the TAF period
there may be a brief period where they gust around 15kt.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...Godon
LONG TERM...CJ
AVIATION...DJR
Hazardous weather outlook, Sep 6, 10:05 AM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1105 AM CDT Thu Sep 6 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027>030-038-039-
049-052-053-071615-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh County-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
1105 AM CDT Thu Sep 6 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic thunderstorms will be possible for parts of the region
throughout this time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006-007-014-015-024-026-054-071615-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh County-
1105 AM CDT Thu Sep 6 2018

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms will be possible late tonight mainly in
the Devils Lake area. Severe thunderstorms are not expected at
this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic thunderstorms will be possible for parts of the region
throughout this time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 6, 1:46 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
246 PM CDT THU SEP 6 2018

NDZ006-014-015-062045-
Benson ND-Towner ND-Ramsey ND-
246 PM CDT THU SEP 6 2018

...SPECIAL WEATHER STATEMENT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Lake, or 50 miles northwest of Devils Lake, moving east at
30 mph.

Half inch hail will be possible with this storm.

This strong thunderstorm will be near...
  Pleasant Lake around 255 PM CDT.
  Knox around 305 PM CDT.
  York around 315 PM CDT.
  Maza and Cando around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4837 9984 4837 9949 4860 9949 4861 9912
      4827 9911 4833 9985
TIME...MOT...LOC 1946Z 270DEG 25KT 4842 9987

NC

The radar

The Minot AFB radar (KMBX), 98 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Benson

When
September 6, 2:30 PM CST
Where
Benson County, 1.54 mi ENE of York
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
48.330, -99.540

Small hail nearly covered the ground.

Hail, Towner

When
September 6, 2:50 PM CST
Where
Towner County, 2.76 mi S of Zion
Measured
1 in hail
Reported by
Social Media
Coordinates
48.460, -99.380

Pea to quarter sized hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773288, 773289.